MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX FX15; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX FX15; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*FX15E
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted e1: address - (b)(6).The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 11 has been referenced in the conclusions section of h6.A review of the device history record and product release decision control sheet of the involved product code/lot number combination was conducted with no findings.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported that during prime, the capiox device was leaking at the purge/connection of oxygenator base, on top of the oxygenator.The product was changed out.The surgery was completed successfully.There was no blood loss.There was no impact to the patient.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section and provide the completed investigation results.The actual device was returned for evaluation.Visual inspection upon receipt revealed that the purge lime tube had been almost fractured off at the joint with the port on the oxygenator module.No other anomaly was noted on the remainders of the device.The actual sample was built into a circuit with tubes and saline solution was flushed through the circuit by gravity drop, while the actual sample was observed for any leak.A leak was noted at the base of the purge line port.The fracture cross-sections of the purge line tube were inspected under magnification and electron microscopy.There was no foreign particle or air bubble which could have led the tube to get fractured embedded in the tube material.The surface of the fracture cross-section was noted partially in the smooth state and partially in the rough state.Functional testing was conducted.The purge line tube of a factory-retained oxygenator sample was exposed to excessive shock force by being hit at the edge of the purge line port with forceps.The purge line tube became fractured.There is no evidence that this event was related to a device defect or malfunction.Based on the investigation result, the cause of the reported leak is likely due to the fracture that occurred on the purge line tube at the edge of the purge line port on the actual sample.During the above investigation, no inherent deficiency was noted on the purge line tube of the actual sample.Based on the state of the fracture cross-sections of the purge line of the actual sample and the information that the reported leak occurred during priming, it is likely that the actual sample was exposed to some shock force during priming, resulting in the generation of the fracture on the purge line tube.However, it is difficult to determine when and how the actual sample was subjected to the shock force based on the available information.The ifu states: do not use an oxygenator that leaks.Recirculate the priming solution at a rate of 4l/min or higher to facilitate air removal.Failure to remove air from the oxygenator may result in serious injury to the patient.Use caution when removing air during priming and perfusion.Excessive shock to the device - especially with hard objects - can cause damage to the device.

Brand Name
CAPIOX FX15
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key8059358
Report Number9681834-2018-00201
Device Sequence Number1406968
Product Code DTZ
UDI-Device Identifier04987350701183
UDI-Public04987350701183
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2021
Device Catalogue NumberCX*FX15E
Device Lot Number180208
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2018
Initial Date Received by Manufacturer 10/26/2018
Supplement Date Received by Manufacturer11/22/2018
Initial Report FDA Received Date11/12/2018
Supplement Report FDA Received Date12/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1